JOURNAL BROWSE
Search
Advanced SearchSearch Tips
FRIEDMAN-WEIERMANN STYLE INDEPENDENCE RESULTS BEYOND PEANO ARITHMETIC
facebook(new window)  Pirnt(new window) E-mail(new window) Excel Download
 Title & Authors
FRIEDMAN-WEIERMANN STYLE INDEPENDENCE RESULTS BEYOND PEANO ARITHMETIC
Lee, Gyesik;
  PDF(new window)
 Abstract
We expose a pattern for establishing Friedman-Weiermann style independence results according to which there are thresholds of provability of some parameterized variants of well-partial-ordering. For this purpose, we investigate an ordinal notation system for , the small Veblen ordinal, which is the proof-theoretic ordinal of the theory . We also show that it sometimes suffices to prove the independence w.r.t. PA in order to obtain the same kind of independence results w.r.t. a stronger theory such as .
 Keywords
independence results;Peano arithmetic;Kruskal's theorem;
 Language
English
 Cited by
 References
1.
W. Buchholz, Kruskals Theorem impliziert WF(${\vartheta}{\Omega}^{\omega}$), Notes in German, 1993.

2.
S. N. Burris, Number theoretic density and logical limit laws, volume 86 of Mathematical Surveys and Monographs, American Mathematical Society, 2001.

3.
D. H. J. de Jongh and R. Parikh, Well-partial orderings and hierarchies, Nederl. Akad. Wetensch. Proc. Ser. A 80=Indag. Math. 39 (1977), no. 3, 195-207.

4.
R. L. Graham, D. E. Knuth, and O. Patashnik, Concrete Mathematics, Addison-Wesley, second edition, 1994.

5.
F. Harary, R. W. Robinson, and A. J. Schwenk, Twenty-step algorithm for determining the asymptotic number of trees of various species, J. Austral. Math. Soc. Ser. A 20 (1975), no. 4, 483-503. crossref(new window)

6.
J. B. Kruskal, Well-quasi-ordering, the tree theorem, and Vazsonyi's conjecture, Trans. Amer. Math. Soc. 95 (1960), 210-225.

7.
G. Lee, Phase transitions in axiomatic thought, PhD thesis, Univ. of Munster, July 2005; http://wwwmath.uni-muenster.de/logik/Veroeffentlichungen/diss/6-1/index.html.

8.
G. Lee, A comparison of well-known ordinal notation systems for ${\varepsilon}_0$, Ann. Pure Appl. Logic 147 (2007), no. 1-2, 48-70. crossref(new window)

9.
I. Lepper, Simplification Orders in Term Rewriting, PhD thesis, Univ. of Munster, December 2001; http://wwwmath.uni-muenster.de/logik/Veroeffentlichungen/diss/9/index.html.

10.
A. I. Markushevich, Theory of functions of a complex variable. Vol. II, Revised English edition translated and edited by Richard A. Silverman. Prentice-Hall Inc., 1965.

11.
R. Otter, The number of trees, Ann. of Math. (2) 49 (1948), 583-599. crossref(new window)

12.
F. Pelupessy, Phase transition results for three ramsey-like theorems, Notre Dame J. of Formal Logic, to appear.

13.
M. Rathjen and A. Weiermann, Proof-theoretic investigations on Kruskal's theorem, Ann. Pure Appl. Logic, 60 (1993), no. 1, 49-88. crossref(new window)

14.
D. Schmidt, Well-Partial Orderings and Their Maximal Order Types, Habilitationsschrift, Heidelberg, 1979.

15.
R. Sedgewick and P. Flajolet, An introduction to the Analysis of Algorithms, Foreword by D. E. Knuth., Addison-Wesley, 1996.

16.
S. G. Simpson, Nonprovability of certain combinatorial properties of finite trees, In Harvey Friedman's research on the foundations of mathematics, volume 117 of Stud. Logic Found. Math., pages 87-117, North-Holland, 1985.

17.
R. L. Smith, The consistency strengths of some finite forms of the Higman and Kruskal theorems, In Harvey Friedman's research on the foundations of mathematics, volume 117 of Stud. Logic Found. Math., pages 119-136, North-Holland, 1985.

18.
R. P. Stanley, Generating functions, In Studies in combinatorics, volume 17 of MAA Stud. Math., pages 100-141. Math. Assoc. America, 1978.

19.
O. Veblen, Continuous increasing functions of finite and transfinite ordinals, Trans. of the Amer. Math. Soc. 9 (1908), no. 3, 280-292. crossref(new window)

20.
A. Weiermann, An application of graphical enumeration to PA, J. Symbolic Logic 68 (2003), no. 1, 5-16.

21.
H. S. Wilf, Generating Functionology, Academic Press Inc., second edition, 1994.